Down the Healthcare Rabbit Hole: Part 3

April 7, 2019, was the one-year anniversary of my trip to the emergency room with vertigo and strange hallucinatory visions. The previous two parts of this saga are on this site. Now I am one year and four months into this nightmare and most days (90 percent) I still have one, rarely more, of what I now “know” (am told) are focal aware seizures. They are much milder but nevertheless disorienting and disturbing .

Now, more than a year later, I:

  • Have the diagnosis: focal aware seizures, a form of epilepsy.
  • But I am not being treated for the seizures. 
  • Instead, I am six months into a series of allergy shots that were supposed to take three months.

In my last post, I thought I would address the allergies and then go back to an anti-seizure drug. I had the battery of allergy tests January 24, 2019, five columns of eight punches in my back, sort of like a smallpox vaccination.

As I expected, they showed that I am allergic to nearly everything–all the most common trees in Middle Tennessee except elms, most weeds, most grasses, the most common mold here, as well as dust and dust mites. Surprisingly few food allergies — walnuts, hazelnuts, almonds. 

Then on February 4 I saw the neurologist Dr. K. again. He is a tall, slim man with white hair and has an air of listening to you, repeating back to you what you’ve told him. But I was never at ease with him.

This day, he greeted me with a jolly, “So how’s that Keppra working out?”

I just stared at him for a few seconds, frantically trying to find a hole to dive down.

Finally I said, slowly, “Uh, Dr. Chile took me off the Keppra in November. I had a bad reaction.”

Three months I had been off Keppra. More than four months since I last saw him. No follow-up. Nothing.

He stared back at me, blank, and then steam started to come out of his ears. But he didn’t yell. Asked me quietly, “What kind of reaction?”

“Facial edema and a rash.”

“Keppra doesn’t do that,” he muttered.

I didn’t say a word.

Yet, here is the language from the Keppra pharmaceutical insert:

A very serious allergic reaction to this drug is rare. However, get medical help right away if you notice any symptoms of a serious allergic reaction, such as: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.

After we talked about it for a minute or two, he rolled the little stool he had been sitting on toward me, where I was sitting in a chair. Almost knee-to-knee, he reached out and put his hands on my forearms, and said, dramatically, “I want you to get well. Take the shots and make an appointment.”

Then he rose to his full tall, slim height and left.

I was relieved to get out of there.

I reported to Dr. Chile the next time I saw her, which wasn’t too long afterward, that Dr. K. was peeved that she hadn’t notified him that she’d taken me off Keppra. She was like, oops. And later in the visit mentioned something about regretting that she’d inadvertently burned bridges with him.

 But we forged on.

On February 12, I started the allergy shots. Had to change my blood pressure medication from bisoprolol (a diuretic plus a beta blocker) to just hydroclororothiazide. I can’t take beta blockers while I’m having allergy shots because they can mask a reaction. The allergist wants to know exactly how much I react.

Things progressed pretty smoothly, except that I continued to have a mild seizure nearly every day.

Here’s an update I sent some friends who asked about me, dated April 23:

It’s complicated. I’m better in a way. The seizures are less intense. They are less than a minute long and just a feeling like intense deja vue, or something like that. No more of that Asian themed board game at my elbow, havent had that since last summer..

At this point several times Ive gone two days off one day on. I get excited and then of course I instantly have one 3 days in a row. Sometimes i have one of these “fits?” “spells” and I’m fine for the rest of the day . Other times, like today, I feel like the dreams I sometimes have where I can fly but keep sinking down so low my feet touch the water or the tree tops and then I feel the clutch of that other world.

I am to the last series of allergy shots. I get four each time,  two in each arm. Last week I had big ass reactions, swelling itching. Now they say I have to slow down to one a week or five days apart. So that means I have another six weeks to go with shots! 

And even when I’m done  I still have to go back to the neurologist and figure out where to go from there.

That all said for much of the time I feel normal. I can take Zolene for walks though. Jeff is doing most of that. I’m writing reading laughing. Im going to texas next week for a few days birding with my brother and SIL who will carry me around like a doll and feed me at regular intervals. And when i get back we’ll see where we are. 

May 9, I had a regularly scheduled appointment with Dr. K. and told him about my progress with the allergy shots (just got the second shot in the last series). I told him that I was still having focal aware seizures nearly every day although they were much shorter and milder than they had been the previous summer. Since I had an episode of facial swelling in mid-November after five weeks on Keppra without any trouble and then again on Dec. 28 six weeks or more after I’d been off Keppra, we agreed that it might be time to give the Keppra another try.

I asked whether I should start slow.

“Don’t go all homeopathic on me. Take the 250 mg pill,” he said.

Luckily I didn’t.

I ran this by Dr. Brenner and Dr. Chile first. Brenner said yes, and Dr. Chile never answered so I started Keppra again on May 7.

May 13, 2019 (email to Dr. K. and Dr. Chile)

Checking in to report that I restarted Keppra on Tuesday May 7. I took ½ of a 250 mg pill that day. Had no seizure after having one a day for most of April and into May. Also the anxiety in my gut abated. Wednesday (may 8) took ¾ of a 250 mg pill and again had no seizure and felt much better. Thursday I took ¾ of a pill and felt the uneasiness in my gut again and had a seizure at 10:15 p.m. Friday morning I had a seizure at 8:45 a.m. Got up took a 250 mg pill and still felt very anxious and had the beginnings of a rash around my mouth. I called Dr. Brenner’s office but it was too late to receive a call back until Monday. Saturday a.m. May 11 took another 250 mg dose and had a FAS within the next half hour. Also have a rash now on my upper chest and neck. Stopping the Keppra until I talk to all my physicians. Any advice, recommendations?

Dr Chile responded immediately telling me to stop the Keppra.

Dr. K.’s office responded four days later, saying to stop the Keppra.

The next week I had an anaphylactic response to my allergy shot. Was driving back home but went back to the doctor when my throat started closing up. They shot me up with epinephrine and took me back to the beginning of the last series of shots, full-strength but in small doses. And there I have stayed until today, August 3.

To be continued:

Reading List 2019:

29. Late Migrations, Margaret Renkle

28. We Are Lost and Found, Helene Dunbar

25-27. The Salterton Trilogy, Robertson Davies

24. The Mission of a Lifetime, Basil Hero,

1-23: Angela Thirkell’s Barsetshire series

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s